Alabama, 2008

Damaging Wind in Alabama, May 26, 2008

May 26, 2008 · NWS BMX · 1 event in 1 county or zone

Late afternoon thunderstorms caused isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Late afternoon thunderstorms caused isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 26, 1:35 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 26, 1:35 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON MAY 26 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

MODELS A LITTLE MORE AGGRESSIVE THIS RUN IN POTENTIAL THUNDERSTORM
DEVELOPMENT THE NEXT FEW DAYS.  UPPER LEVEL SHORT WAVE IS FORECAST
TO PASS JUST NORTH OF THE AREA TONIGHT.  THUNDERSTORM DEVELOPMENT
IN ASSOCIATION WITH THIS FEATURE IS EXPECTED TO LAY DOWN A BOUNDARY
ACROSS THE NORTHERN SECTIONS.  THIS BOUNDARY ACROSS THE NORTH
COUPLED WITH MOIST SOUTHERLY FLOW INCREASING ON TUESDAY WILL ALLOW
FOR A CHANCE OF MAINLY AFTERNOON THUNDERSTORMS ACROSS THE NORTH AND
SLIGHT CHANCE POPS FOR PORTIONS OF THE SOUTH.  LOWS TONIGHT MID
60S EAST TO LOWER 70S WEST.  HIGHS TUESDAY MID TO UPPER 80S.

TUESDAY NIGHT AND WEDNESDAY...BEST ORGANIZED CONVECTION IS
EXPECTED THIS TIME FRAME AS A WEAK COLD FRONT APPROACHES FROM THE
NORTHWEST TUESDAY NIGHT...THEN MOVES INTO THE NORTHERN HALF OF THE
AREA WEDNESDAY...AND PUSHES SLOWLY SOUTHWARD WEDNESDAY NIGHT.
WILL FORECAST A CHANCE OF THUNDERSTORMS NORTH AND SLIGHT CHANCE
SOUTH TUESDAY NIGHT...THEN SCATTERED SHOWERS AND THUNDERSTORMS
AREA-WIDE ON WEDNESDAY.  WITH THE LOSS OF DAYTIME HEATING WILL
THEN GO WITH SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT.  LOWS TUESDAY
NIGHT AND WEDNESDAY NIGHT IN THE 60S.  HIGHS WEDNESDAY MID TO UPPER
80S.

THURSDAY AND THURSDAY NIGHT...WEAK FRONT WILL REMAIN NEARLY
STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA FOR MUCH OF
THE DAY ON THURSDAY AND THEN GRADUALLY DISSIPATES.  WILL NEED TO
MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH...
AND SLIGHT CHANCE NORTH.  SOME DRIER AIR SPREADS IN FROM THE NORTH
THURSDAY NIGHT.  HIGHS THURSDAY MID TO UPPER 80S.  LOWS THURSDAY
NIGHT IN THE 60S.

.LONG TERM...FRIDAY THROUGH MONDAY.  ANY DRYING THAT TAKES PLACE ON
FRIDAY...WILL BE VERY SHORT LIVED AS THE MOIST SOUTHERLY FLOW ONCE
AGAIN INCREASES LATE FRIDAY AND CONTINUES SATURDAY IN ADVANCE OF THE
NEXT WEAK FRONT.  THIS FRONT WILL MOVE INTO THE NORTHERN HALF OF THE
AREA ON SUNDAY FROM THE NORTHWEST AND REMAINS IN PLACE FOR
MONDAY.  WILL LEAVE RAIN OUT OF THE FORECAST ON FRIDAY...THEN
MAINLY SLIGHT CHANCE POPS FOR SATURDAY.  A CHANCE OF THUNDERSTORMS
IN THE VICINITY OF THE FRONT FOR SUNDAY...THEN SLIGHT CHANCE WORDING
FOR MONDAY AS BOUNDARY REMAINS ACROSS THE AREA.  SUMMER LIKE
CONDITIONS ARE DEFINITELY DEVELOPING WITH HIGHS EACH DAY UPPER 80S TO
LOWER 90S AND LOWS AT NIGHT 65 TO 70.

&&

.AVIATION...18Z TAF DISCUSSION.

CU FIELD DEVELOPED QUICKLY ACROSS THE AREA.  EXPECT CEILINGS 4000
TO 6000 FEET THROUGH 01Z WITH SOME ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOPING.  LEFT THE MENTION OF SHOWERS AND
THUNDERSTORMS OUT OF THE TAFS DUE TO ISOLATED NATURE.  SKIES WILL
CLEAR THROUGH 09Z...THEN LOW CLOUDS WITH CEILINGS 1000 TO 2000 FEET
WILL DEVELOP AREA-WIDE ALONG WITH SOME PATCHY FOG REDUCING VSBYS
TO 5 MILES.  EXPECT LOW CLOUDS AND FOG TO DISSIPATE BETWEEN 14Z AND
15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  85  65  86  65 /  20  40  20  50  20
ANNISTON    67  86  66  86  66 /  10  30  20  50  20
BIRMINGHAM  70  85  69  85  68 /  20  30  20  50  20
TUSCALOOSA  71  87  69  88  68 /  20  30  20  40  20
CALERA      70  86  69  86  67 /  20  30  20  40  20
AUBURN      67  86  67  87  67 /   0  10  10  30  20
MONTGOMERY  69  88  67  89  68 /  10  10  10  30  20
TROY        68  87  65  89  66 /  10  10  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, May 26, 12:03 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT MON MAY 26 2008

ALZ011>015-017>050-271805-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

The radar

The Columbus AFB radar (KGWX), 74 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winston

When
May 26, 4:57 PM CST
Where
Winston County, 0.75 mi N of Delmar
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.181, -87.601

Several trees were blown down on CR-28, near the Delmar Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108821.